U.S. Markets closed
  • S&P Futures

    3,448.00
    +15.75 (+0.46%)
     
  • Dow Futures

    28,289.00
    +107.00 (+0.38%)
     
  • Nasdaq Futures

    11,718.75
    +58.00 (+0.50%)
     
  • Russell 2000 Futures

    1,621.00
    +6.20 (+0.38%)
     
  • Crude Oil

    41.51
    +0.05 (+0.12%)
     
  • Gold

    1,922.40
    +7.00 (+0.37%)
     
  • Silver

    25.16
    +0.18 (+0.72%)
     
  • EUR/USD

    1.1843
    +0.0014 (+0.1184%)
     
  • 10-Yr Bond

    0.7970
    +0.0360 (+4.73%)
     
  • Vix

    29.35
    +0.17 (+0.58%)
     
  • GBP/USD

    1.2973
    +0.0026 (+0.2024%)
     
  • USD/JPY

    105.3640
    -0.1060 (-0.1005%)
     
  • BTC-USD

    12,037.84
    +980.83 (+8.87%)
     
  • CMC Crypto 200

    241.67
    +2.75 (+1.15%)
     
  • FTSE 100

    5,889.22
    +4.57 (+0.08%)
     
  • Nikkei 225

    23,674.49
    +107.45 (+0.46%)
     

There’s no proof touching fentanyl leads to overdoses — yet myths spread online

Katie Camero
·5 mins read

In 2017, an Ohio police officer completed a routine traffic stop and later found a white powder on his uniform. After brushing it off with his hand, the officer claimed to have “felt his body shutting down,” media outlets reported at the time.

He eventually received four doses of an overdose reversal drug called naloxone that “revived” him from a suspected fentanyl exposure. The incident went viral, reaching 21 million Facebook users after being shared nearly 134,000 times across 25 states.

The story made it seem as though overdosing on the highly addictive narcotic was possible just by touching the drug or being near it. But the mystery white powder remained just that — a mystery. Laboratory testing never confirmed the officer’s alleged overdose or if the powder was indeed fentanyl, researchers say.

In total, 551 news articles on similar events, general fentanyl risks and policy responses on the drug have surfed the internet across 48 states — most originating from Texas and Pennsylvania — between 2015 and 2019, according to a new study posted online Wednesday and set to be published in the International Journal of Drug Policy in December.

Of those articles, 92% (506 articles) contained misinformation on “rumored risks” of indirect exposure to the narcotic via touch or inhalation. The Boston researchers learned that 37 of the inaccurate articles were published by national outlets, while the others were covered by state and local media sources.

The misinformation eventually reached nearly 70 million people after being shared 450,000 times on Facebook, which has been under fire recently for inaccurate data on the coronavirus spreading throughout its website.

What’s more, even if a news story included only the facts on fentanyl, it was much less likely to get attention. Misinformation received an “excess social media visibility by a factor of 15” compared to articles with correct data, the researchers found.

Although scientists have debunked the myths that fentanyl overdoses can occur by touching or being near the drug, researchers say misinformation continues to spread on the topic, even from some government agencies.

“In line with decades of sensationalistic drug policy coverage, most mainstream media content on casual exposure-linked overdose fails to include voices of scientific experts, public health officials, and people with lived experience,” the researchers from Northeastern University and other institutions wrote in their study. “The [Drug Enforcement Administration] and other government agencies have been slow to counter and remedy misleading statements, raising questions about objectivity and conflicts of interest.”

“This is an urgent ethical and public health imperative, as failure to effectively address the spread of misinformation can cost lives and resources,” the researchers wrote.

Fentanyl is a powerful prescription drug commonly used to treat patients with severe pain. It’s likened to morphine but is 50 to 100 times more potent, according to the National Institute on Drug Abuse. Fentanyl and synthetic opioids take more lives in the U.S. than any other illicit drug.

The narcotic is also sold illegally as powders, eye drops and nasal sprays, and can be made into pills. It works by binding to parts of the brain that control pain and emotion, making people feel extreme happiness, sedation, confusion and in some cases nausea and unconsciousness.

However, the articles coded as “misinformation” in the study “explicitly endorsed the concept of overdose risk from casual fentanyl contact” through touch or inhalation by mentioning its “rumored” side effects such as heart palpitations and fainting, among others that are not consistent with opioid toxicity.

The researchers used a free web-scraping media analysis tool to find the misleading articles with publish dates beginning in 2015, the time “when fentanyl began to appear in postmortem toxicology and media reports.”

Of the 551 articles, 45 (8%) of them were “correct” or “partially correct,” yet these stories only received one-tenth of the Facebook exposure, or about 48,000 shares, that misinformed articles received, according to the study.

There were only 18 “truly corrective” articles found on the internet that explained how indirect exposure to fentanyl cannot lead to an overdose.

No evidence that proves touching fentanyl can lead to overdose

A guide created by the American College of Medical Toxicology and American Academy of Clinical Toxicology says that for opioid toxicity to occur, “the drug must enter the blood and brain from the environment. Toxicity cannot occur from simply being in proximity to the drug.”

Experts also say it’s highly unlikely for an overdose to occur via inhalation; high amounts of the drug must be aerosolized for this to happen.

“Based on our current understanding of the absorption of fentanyl and its analogs, it is very unlikely that small, unintentional skin exposures to tablets or powder would cause significant opioid toxicity, and if toxicity were to occur, it would not develop rapidly, allowing time for removal,” the guide says.

The new study points to the “first notable surge” in fentanyl coverage in 2016 when a Drug Enforcement Administration warning to law enforcement stated that “a very small amount of [fentanyl] ingested or absorbed through the skin can kill you.” The warning came after two New Jersey police officers claimed they overdosed on airborne fentanyl after inhaling it.

The officers described a “loss of blood flow to the face, disorientation and shortness of breath — consistent with panic attacks,” according to the researchers. The video, which is no longer available online, was later referenced in 80 different articles.

“Fentanyl panic has real-world consequences. Professional responders and witnesses may delay overdose intervention to avoid perceived potential health risks to themselves. Inaccurate risk perception can contribute to unnecessary stress and other mental health issues,” the team wrote in their study.

“Mainstream media outlets and social media curators must undertake more systematic efforts to maintain accuracy and prevent panic on issues of public health concern.”